I am currently taking 1mg finasteride daily to battle against male-pattern baldness. I’m so worried about possible negative side effects for long-term use while, at the same time, I cannot give up my hair.
There are a lot of different sayings and legends about finasteride. We have no doubt that it’s an effective drug, however, at the same time I have doubt about its long-term safety because none of us has used it for long-term (it’s a relatively new medicine, only first approved in January 1998, less than 20 years of time)
I have done extensive Google search and find out that there were a lot of tests and research on the effectiveness and safety of finasteride. However, in my opinion, the sample size of patients is usually only a few hundred or at most a few thousands, which is not a large sample size, is it?
It’s a really difficult decision – whether to stop it, or to continue. I don’t know , and I have no way to know if all those scaring internet legends about the safety of Finasteride is a fact or lie. What do you think?
To be honest, this is one of those decisions that depends largely on who you choose to listen to, which set of “facts” you give more credence to, and ultimately, what your gut tells you to do. As a general rule, I think most people, myself included, would tell you that while there are always risks involved with any medication, experiencing negative side effects with finasteride is more the exception than the rule and most people around here recommend it. Add to that that the medication does indeed work, and it really comes down to what you value more: Do you want to maintain your hair for as long as possible with the small risk of experiencing negative side effects? Or do you prefer to forgo the medication (and any potential side effects) and risk losing your hair more rapidly? Which decision helps you sleep better at night?
I know this isn’t the most reassuring answer, but it really does come down to what your gut instinct tells you to do. I’ve taken finasteride for a couple of years and to my knowledge haven’t experienced any negative side effects. In fact, I stopped taking it for a couple of months for no other reason than “I don’t like taking medication of any kind” and noticed my hair loss increase quite dramatically. So I’m back on the horse.
And for what it’s worth, any concerns with long-term side effects shouldn’t be unique to just finasteride. Any medication that we take long term has the potential for this, so just make sure your concerns are based on the valid reports/stories of negative side effects and not the overblown hysteria often found on message boards about one particular drug.
Lastly, talk to a doctor you really trust about this and get their input if you need a push in either direction.
Patient Advocate for Dr. Parsa Mohebi
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.